Mississippi, 2002

Damaging Winds in Mississippi, July 16, 2002

July 16, 2002 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 1:40 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT TUE JUL 16 2002

CONCERNS WILL ONCE AGAIN BE WITH LINGERING AFTERNOON CONVECTION FOR
THE FIRST PERIOD. WE THEN SHIFT TO A BRIEF DRY PERIOD TUE-THU AS
UPPER RIDGE BUILDS IN.

FOR THE REST OF TODAY...THE BEST MOISTURE AND INSTABILITY WILL EXIST
ALONG AND WEST OF THE MS RIVER. HERE THE 850 WINDS HAVE BACKED TO
THE SOUTH AND HAVE ALLOWED FOR A NICE THETA E AXIS TO SET UP. POPS
WILL FIT CURRENT RADAR TRENDS AT ISSUANCE TIME.

AS HAS BEEN TALKED ABOUT...UPPER RIDGE WILL CONTINUE MOVING INTO THE
AREA AND REMAIN IN PLACE THROUGH THU. WILL REMOVE POPS EAST OF I-55
AND MENTION ISOLATED WEST WED/THU. WEST WILL BE THE LOCATION CLOSEST
TO THE UPPER SHEAR AXIS THAT HAS BEEN CAUSING OUR WET WEATHER OF
LATE. WITH PLENTY OF SUN FOR WED/THU...TEMPS WILL CLIMB INTO THE MID
90S. ONCE AGAIN...ETA WANTS TO REALLY DRY THE SFC MOISTURE. ONCE
AGAIN...THIS LOOKS OVER DONE AS SFC MOISTURE WILL BE PLENTIFUL FROM
RECENT RAINS AND SHOULD KEEP DEW PTS AROUND 70 DEGREES. A MAX TEMP
OF 95 AND A DEW PT OF 70 WILL YIELD A HEAT INDEX OF 101. FAIRLY
MUGGY...BUT WILL NOT MENTION IN ZONES AT THIS TIME.

SCATTERED RAIN CHANCES WILL RE-ENTER THE PICTURE BY FRI AFTERNOON.
MID/UPPER LEVEL TROUGH WILL APPROACH FORM THE NW AND PUSH THE UPPER
RIDGE BACK TO THE SOUTH. FRI AND SAT...UPPER THROUGH WILL MAINLY
EFFECT AREAS ALONG AND NORTH OF I-20...WILL MENTION SCT POPS THOSE
LOCATIONS. SUN THROUGH TUE...DEFORMATION ZONE DEVELOPS OVER THE
AREA. THIS SHOULD ALLOW FOR SCT CHANCES ACROSS THE ENTIRE AREA. ONE
CONCERN WITH THE RAIN CHANCES FOR THE EXTENDED...WILL BE WITH THE
POSSIBLE LACK OF DEEP MOISTURE. MEDIUM RANGE GUIDANCE IS NOT OVERLY
IMPRESSIVE WITH MOISTURE. HOWEVER...THERE ARE A FEW THINGS THAT
COULD OVERCOME THIS POSSIBLE DRYNESS. GROUND MOISTURE...WHICH WE
HAVE PLENTY OF AND THE LACK OF ANY AIRMASS CLEANING OUT THE
MOISTURE. AS MENTIONED BEFORE...SCT CHANCES SUN/TUE.

JAN 70/94/72/95/73 0000
MEI 69/95/70/95/72 0000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 16, 12:35 PM CST, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUL 16 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
ARKANSAS...EASTERN LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH 9
PM.  THE THUNDERSTORMS SHOULD BE MOST NUMEROUS WEST OF A
GREENWOOD TO VICKSBURG TO FAYETTE LINE.  THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE AND AN
UNSTABLE AIRMASS TO RESULT IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING.
BUILDING HIGH PRESSURE ALOFT WILL HAS BROUGHT SLIGHTLY DRIER
CONDITIONS TO MUCH OF CENTRAL AND EASTERN MISSISSIPPI.	BECAUSE
OF THIS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THESE AREAS.

ANY OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 40
MILES AN HOUR AND FREQUENT LIGHTNING.  RAINFALL AMOUNTS FROM THE
THUNDERSTORMS THIS AFTERNOON SHOULD AVERAGE BETWEEN A TENTH AND A
QUARTER OF AN INCH.  HOWEVER...THE STRONGER STORMS COULD PRODUCE
LOCALLY HIGHER AMOUNTS OF BETWEEN 1 AND 2 INCHES.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE
NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 16, 3:18 PM CST
Where
Jefferson County, Rodney
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.867, -91.200

Several powerlines were blown down in the Rodney Lake and Church Hill areas.

Thunderstorm Wind, Claiborne

When
July 16, 3:22 PM CST
Where
Claiborne County, Russum
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.867, -91.000

Several powerlines were blown down just inside the Claiborne County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309345, 5309346.